MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 TUNNELING LANCE AND HANDLE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 TUNNELING LANCE AND HANDLE; VENTRICULAR (ASSIST) BYPASS
Model Number 106533
Medical Device Problem Codes Mechanical Problem (1384); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the tunneling lance (short version) was no longer able to be connected to the handle on one side.The backup tunneler was used.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned tunneling lance confirmed the reported connection issue, which was found to be due to deformation of the tunneling lance end; however, a specific cause for the deformation could not be conclusively determined.A used, 16¿ tunneling lance was returned for evaluation.One of the ends that interacts with the tunneler handle was deformed while the other appeared normal.The returned tunneler was measured to be within specification at the thickest part of the tunneler threads and at the hexagonal heights of its ends.The deformation of the tunneler end, where it interacts with the handle, was measured and found that it could have caused a connection issue.Connection was attempted between the returned tunneler and a test handle, as the handle was not returned.The normal tunneler end was able to be fit into the handle without issue, while the deformed tunneler end was not able to be fully fit into the test handle.The cause of the connection issue appeared to be the deformation of the tunneler end; however, a specific cause for the deformation could not be conclusively determined.The relevant sections of the available device history records were reviewed, which showed no deviations from manufacturing or quality assurance specifications.It was unable to be conclusively determined which abbott batch # the returned device was from using only the supplier batch #880931, so the relevant sections of the device history records for all possible batch #¿s (7082763, 7082764, and 7082812) were reviewed which showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 5 ¿surgical procedures¿ (under ¿creating the exit site¿) provides instructions for use of the tunneling lance and handle.This section cautions the user that "the heartmate 3 tunneling lance and handle are provided non-sterile.Ensure that the lance and handle have been cleaned, inspected, and sterilized in accordance with the provided instructions and hospital policy." the heartmate iii lvas surgical tools cleaning and sterilization ifu provides information regarding the cleaning, drying, packaging, sterilization, storage, and maintenance of heartmate 3 surgical tools, including the tunneling lance and handle, and cautions that the provided instructions must be followed to ensure proper sterility levels and device functionality.In addition, this document states that end of life is normally determined by wear and damage due to use.The user must ensure that the tunneling lance can be inserted and removed from the handle.This ifu cautions the user that if damage or wear is noted that may compromise the function of the instrument, the equipment should not be used, and the appropriate responsible person should be notified.This document further cautions that the instrument may never be heated to above 140°c.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 TUNNELING LANCE AND HANDLE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20923433
Report Number2916596-2024-52575
Device Sequence Number8286070
Product Code DSQ
UDI-Device Identifier05415067038432
UDI-Public(01)05415067038432
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106533
Device Catalogue Number106533
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2024
Supplement Date Received by Manufacturer03/31/2025
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date04/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown